Alert archive / Idaho / Winter Storm Warnings in 2020

Winter Storm Warning 7, NWS Pocatello, ID

November 17, 2020Blaine County, Custer County, Idaho

NWS Pocatello, ID issued this winter storm warning at Nov 17, 2020, 2:43 AM MST for Blaine County, Custer County, Idaho. It took effect at Nov 17, 2020, 11:00 PM MST. It was in force for 24 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 17, 2020, 2:43 AM MST (09:43 UTC)
In effect from
Nov 17, 2020, 11:00 PM MST
Expired
Nov 18, 2020, 11:00 PM MST
In force
24 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 141 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 18, 7:49 AM MSTSNOW 7Galena, IDSTORM TOTAL SNOW AMOUNT OF 7 INCHES.
Nov 18, 8:11 AM MSTSNOW 1Galena, IDGALENA LODGE 7310 FT 12-HR TOTAL
Nov 18, 8:11 AM MSTSNOW 32 Wsw Ketchum, IDSUN VALLEY SNOW STAKE 12HR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2020-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2020-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS45 KPIH 170943
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
243 AM MST Tue Nov 17 2020

...More snow in central mountains...

.Another Pacific storm system will affect the central mountains
tonight through Wednesday evening. Snow levels will be elevated 
in the 6 to 7 thousand foot range for the event. The worst travel 
is likely to be over mountain passes.

IDZ072-073-172100-
/O.UPG.KPIH.WS.A.0007.201118T0600Z-201119T0600Z/
/O.NEW.KPIH.WS.W.0007.201118T0600Z-201119T0600Z/
Sawtooth/Stanley Basin-Sun Valley Region-
Including the cities of Stanley, Ketchum, Sun Valley, and Galena
243 AM MST Tue Nov 17 2020

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO
11 PM MST WEDNESDAY ABOVE 6500 FEET...

* WHAT...Heavy snow expected above 6500 feet. Total snow 
  accumulations of 4 to 12 inches, except 7 to 14 inches on 
  ridge tops and elevations above passes.

* WHERE...The Sun Valley and Sawtooth basins above 6500 feet, 
  including Galena Summit.

* WHEN...From 11 PM this evening to 11 PM MST Wednesday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
5 follow-up statements
065 
WWUS45 KPIH 171517
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
817 AM MST Tue Nov 17 2020

...More snow in central mountains...

.Another Pacific storm system will affect the central mountains
tonight through Wednesday evening. Snow levels will be elevated
in the 6 to 7 thousand foot range for the event. The worst travel
is likely to be over mountain passes.

IDZ072-073-172200-
/O.CON.KPIH.WS.W.0007.201118T0600Z-201119T0600Z/
Sawtooth/Stanley Basin-Sun Valley Region-
Including the cities of Stanley, Ketchum, Sun Valley, and Galena
817 AM MST Tue Nov 17 2020

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 11 PM MST WEDNESDAY ABOVE 6500 FEET...

* WHAT...Heavy snow expected above 6500 feet. Total snow 
  accumulations of 4 to 12 inches, except 7 to 14 inches on 
  ridge tops and elevations above passes.

* WHERE...The Sun Valley and Sawtooth basins above 6500 feet, 
  including Galena Summit.

* WHEN...From 11 PM this evening to 11 PM MST Wednesday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
311 
WWUS45 KPIH 172056
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
156 PM MST Tue Nov 17 2020


IDZ072-073-181300-
/O.CON.KPIH.WS.W.0007.201118T0600Z-201119T0600Z/
Sawtooth/Stanley Basin-Sun Valley Region-
Including the cities of Stanley, Ketchum, Sun Valley, and Galena
156 PM MST Tue Nov 17 2020

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 11 PM MST WEDNESDAY ABOVE 6500 FEET...

* WHAT...Heavy snow expected above 6500 feet. Total snow 
  accumulations of 4 to 12 inches, except 7 to 14 inches on 
  ridge tops and elevations above passes.

* WHERE...The Sun Valley and Sawtooth basins above 6500 feet, 
  including Galena Summit.

* WHEN...From 11 PM this evening to 11 PM MST Wednesday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
351 
WWUS45 KPIH 180950
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
250 AM MST Wed Nov 18 2020


IDZ072-073-182200-
/O.CON.KPIH.WS.W.0007.000000T0000Z-201119T0600Z/
Sawtooth/Stanley Basin-Sun Valley Region-
Including the cities of Stanley, Ketchum, Sun Valley, and Galena
250 AM MST Wed Nov 18 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING ABOVE 6500 FEET...

* WHAT...Heavy snow expected above 6500 feet. Total snow 
  accumulations of 4 to 12 inches, except 7 to 14 inches on 
  ridge tops and elevations above passes.

* WHERE...The Sun Valley and Sawtooth basins above 6500 feet, 
  including Galena Summit.

* WHEN...From 11 PM this evening to 11 PM MST Wednesday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
286 
WWUS45 KPIH 181937
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1237 PM MST Wed Nov 18 2020

IDZ072-073-190600-
/O.CON.KPIH.WS.W.0007.000000T0000Z-201119T0600Z/
Sawtooth/Stanley Basin-Sun Valley Region-
Including the cities of Stanley, Ketchum, Sun Valley, and Galena
1237 PM MST Wed Nov 18 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING ABOVE 6500 FEET...

* WHAT...snow, moderate to heavy at times above 6500 feet.
  Additional snow accumulations of 4 to 7 inches expected tonight
  with 1 to 4 inches possible in lower valley locations as snow
  levels fall overnight.

* WHERE...The Sun Valley and Sawtooth basins above 6500 feet, 
  including Galena Summit.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Plan on slippery road conditions. Hazardous conditions
  could impact the evening commute over Galena Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
580 
WWUS45 KPIH 190548
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1048 PM MST Wed Nov 18 2020

IDZ072-073-190700-
/O.EXP.KPIH.WS.W.0007.000000T0000Z-201119T0600Z/
Sawtooth/Stanley Basin-Sun Valley Region-
Including the cities of Stanley, Ketchum, Sun Valley, and Galena
1048 PM MST Wed Nov 18 2020

...WINTER STORM WARNING WILL EXPIRE AT 11 PM MST THIS EVENING
ABOVE 6500 FEET...

Some additional light snow accumulations will be possible into the
day Thursday but these totals will run below winter storm warning
criteria so the warning is being allowed to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Nov 17, 2:42 AM MST, 1 minute earlier.

Area forecast discussion, Nov 17, 2:42 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
242 AM MST Tue Nov 17 2020

.SHORT TERM...Tonight through Thursday night. Upper ridge shifts
across East Idaho through the day today, with next Pacific trough
working into the coastal states. Precipitation associated with
system develops across the central mountains overnight tonight,
then spreads across the rest of East Idaho through Wednesday
night. Mild air mass remains in place, keeping snow levels at or
above 6500 ft. Central mountains appear to receive brunt of the
snowfall with this system, and steep accumulation gradient
expected from valley floors to pass level. There is high
confidence in significant accumulations above 6500 ft, thus have
upgraded winter storm watch to winter storm warning, with over a
foot possible at the top of highly traveled Galena Summit. Despite
the zonal flow, lower average terrain combined with the mild snow
levels should keep accumulations limited across the eastern
highlands. Lower valley locations including the Snake Plain should
see generally rain from this event. A brief break in the
precipitation looks to arrive Wednesday night, but a second
shortwave follows for Thursday and Thursday night. Moisture is
more limited with this feature, so accumulations currently aren't
expected to be as impactful, even with a slight drop in
temperatures and snow levels. DMH

.LONG TERM...Fri through Mon night. This period starts off very dry
with high pressure building in, so there is a slight chance of some
precipitation early Fri. Expect spectacular but cool weather for Sat
with overnight lows in the Snake River plain to be in the teens with
afternoon highs struggling into the upper 30s. This now looks to
continue for sure on Sun as well. This upper level ridge breaks down
as the next trough arrives Sun night, but the trough is pretty weak
and significant moisture should be limited to upslope regions,
mainly the central Idaho mountains and northern half of the eastern
highlands. The main issue besides the mostly snow and periods of low
elevation rain is windy conditions. The low continues to linger over
eastern Idaho beyond this period. Messick

&&

.AVIATION...Patchy fog in the KPIH area has produced VSBY as low as
0.75SM, so it may continue to hamper aircraft operations
intermittently at KPIH. Elsewhere, CIG and VSBY are unlimited with
some gusty areas in central Idaho at KBYI and KSUN--normally not the
case at night at both locations. Wind shear at the boundary layer
continues, although right now not reaching the 30KT threshold. HRRR
indicates the northerly surface wind should mix out around 17/18Z-
17/19Z at KPIH. NAM solution backs this up as well. The downslope
condition should also help KPIH. KIDA appears to only slightly
later, around 17/19Z. KBYI has issues all period wtih east to north
wind at the surface, and south wind reaching 25KT. KSUN does not
have enough windspeed, and KDIJ will escape with wind already
southerly and likely to continue southerly there all day. CIGs
should return this evening, with precipitation starting around
18/12Z in the west and spreading to KDIJ around 18/18Z. Currently
not expect anything more than marginal VFR issues.  Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 11 PM this evening to 11 PM MST
Wednesday for IDZ072-073.

&&

Nearby

Winter Storm Warnings in Idaho, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.